Stun guns can result in sudden cardiac arrest and death: cardiologist
May 3, 2012
A review of case reports published April 30 in the journal Circulation indicates that being shocked in the chest with an electronic control device or stun gun can result in sudden cardiac arrest.
The article is reportedly the first one published in a peer-reviewed medical journal citing the connection.
“Law enforcement and other individuals using a stun gun need to be aware that cardiac arrest can occur, however infrequently, and therefore it should be used judiciously, and an unconscious individual should be monitored closely and resuscitated if necessary,” said study author Douglas P. Zipes, M.D., Distinguished Professor and director emeritus of the Krannert Institute of Cardiology at the Indiana University School of Medicine.
A cardiologist and electrophysiologist, Dr. Zipes reviewed the electrocardiogram results, medical records and of eight men who lost consciousness after being shot in the chest with a stun gun, the TASER X26, which is the most common type. Seven of the men died and Dr. Zipes also reviewed their autopsy results; one survived with memory impairment.
Dr. Zipes said he had access to the men’s reports as an expert witness against TASER International.
“An ECD shock delivered through the chest wall can ‘capture’ the heartbeat, taking over the heart’s natural ability to regulate itself,” said Dr. Zipes, editor-in-chief of the journal Heart Rhythm and past president of the Heart Rhythm Society and American College of Cardiology. “A fighting, fleeing individual might have a normal heart rate of 150, but the ECD shock may increase that rate substantially, leading to ventricular tachycardia, which can progress into ventricular fibrillation that stops normal blood flow.”
At this point, the person is having a sudden cardiac arrest and will collapse with abnormal breathing. The American Heart Association recommends immediate CPR to pump blood to the heart and brain when this occurs.
Dr. Zipes said some of the victims reportedly had structural heart disease and/or elevated blood alcohol during the incidents. Previous research suggests that these factors could have facilitated the development of the ventricular tachycardia or ventricular fibrillation by an electronic control device shock, he said.
“The purpose of this article is not to condemn stun gun use by trained professionals,” Dr. Zipes said. “Law enforcement experts must make those decisions, not physicians.”
Ref.: Zipes DP “Sudden cardiac arrest and death associated with application of shocks from a taser electronic control device” Circulation 2012; DOI: 10.1161/CIRCULATIONAHA.112.097584